Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 14, 2014Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2014, 3:49 PM MST for Graham County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 3:49 PM MST (22:49 UTC)
Expired
Jul 14, 2014, 4:15 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 127 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS55 KTWC 142249
SVRTWC
AZC009-142315-
/O.NEW.KTWC.SV.W.0022.140714T2249Z-140714T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 415 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SAFFORD...
  AND MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRYE
  MESA DAM...SOLOMON...THATCHER AND PIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3278 11002 3302 10987 3278 10943 3263 10964
TIME...MOT...LOC 2249Z 170DEG 5KT 3275 10964

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:00 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 1:00 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST MON JUL 14 2014

.SYNOPSIS...THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT THEN
REDEVELOP TUESDAY AFTERNOON...MAINLY EAST OF TUCSON.  SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND
GUSTS.  HIGH PRESSURE MOVING OVER THE AREA WILL SUPPRESS THE STORMS
SOMEWHAT WEDNESDAY THEN PRETTY MUCH ELIMINATE THE THREAT THURSDAY
AND FRIDAY.  IT WILL ALSO ALLOW FOR HOTTER AFTERNOON TEMPERATURES.
THE AREA SHOULD SEE CONVECTION AGAIN OVER THE WEEKEND.

&&

.DISCUSSION...THUNDERSTORMS DEVELOPING AS EXPECTED THIS AFTERNOON
AND ARE GENERALLY TRACKING TO THE NORTH-NORTHWEST.  THIS STORM
MOTION SHOULD CONTINUE UNTIL OUTFLOW INTERACTIONS START TO TAKE
OVER.  PLENTY OF INSTABILITY TO WORK WITH 1500-2000 J/KG ACROSS
MAJORITY OF THE FORECAST AREA AT THE MOMENT.  ALSO HAVE A GOOD BIT
OF MOISTURE TO WORK WITH AND ACCORDING TO MESOSCALE ANALYSIS AND UA
PW PLOTS IT HAS INCREASED A BIT SINCE THE MORNING SOUNDING...PUSHING
THE 90TH PERCENTILE FOR JULY.  WILL NEED TO KEEP AN EYE ON THE HEAVY
RAINERS TODAY.  DCAPE HIGH ENOUGH THAT STRONG WINDS WILL ALSO BE
POSSIBLE IN THE STRONGER STORMS.  THE CONVECTION SHOULD LAST WELL
INTO THE EVENING AND SPREAD INTO THE WESTERN DESERTS BEFORE FINALLY
SETTLING DOWN LATE TONIGHT.

TUESDAY SHOULD BE ANOTHER RATHER ACTIVE DAY ALTHOUGH LESS THAN IS
EXPECTED TODAY AS DYNAMICS ARE NOT AS GOOD WITH THE UPPER HIGH
NUDGING CLOSER...AND NO SMALL FEATURE TO LATCH ONTO FOR FORCING.
LIKELY A TERRAIN FOCUSED DAY WITH A FEW STORMS DRIFTING OVER THE
VALLEYS.

BEYOND THAT CONDITIONS WILL BECOME EVEN LESS FAVORABLE FOR
CONVECTION.  THE UPPER LEVEL HIGH IS EXPECTED TO SETTLE OVER THE
INTERNATIONAL BORDER AREA OF SW ARIZONA WEDNESDAY ALLOWING NW FLOW
TO DEVELOP WHICH WILL FORCE DRIER AIR ACROSS THE REGION.  THIS
COUPLED WITH THE SUBSIDENCE WILL SUPPRESS CONVECTION TO THE POINT
WHERE THUNDERSTORMS ARE NOT EXPECTED OTHER THAN OVER THE WHITE
MOUNTAINS THURSDAY OR FRIDAY.  THE MOSTLY SUNNY SKIES AND HIGHER
THICKNESS WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB 2 TO 4 DEGREES
ABOVE NORMAL.  WE HAVE FAIRLY WARM AFTERNOON HIGHS IN THE FORECAST
NOW BUT COULD BE ANOTHER DEGREE OR TWO HIGHER.

BY SATURDAY THE HIGH WILL SHIFT EAST OVER NEW MEXICO WITH SOUTHEAST
FLOW BEGINNING TO DEVELOP AGAIN OVER THE REGION.  SOME DISCREPANCY
WITH THE STRENGTH OF THE HIGH AND THE POSITION THIS WEEKEND ONWARD
WHICH WILL DICTATE WHERE THE MOISTURE WILL MOVE NORTH AND WHERE
THUNDERSTORMS MAY DEVELOP.  WE HAVE LOW CHANCE POPS IN THE FORECAST
AT THIS TIME AND WILL LEAVE THAT BE.  CERNIGLIA

&&

.AVIATION...VALID THRU 16/00Z. SCT TO LOCALLY BKN 5-7K FT WITH
BKN-OVC 12K FT WITH ISOLD TSRA CONTINUING TO DEVELOP THROUGH AROUND
14/21Z. STORMS BECOMING SCT TO NUMEROUS LATE THIS AFTERNOON INTO THE
EARLY EVENING. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS
35-45 KTS IN THE VICINITY OF TSRA'S BTWN 14/21Z AND 15/04Z. AFT
15/04Z STORMS BECMG ISOLD. OTHERWISE...SFC WIND GENERALLY 15 KTS OR
LESS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY FOR THIS AFTERNOON
AND EVENING DUE TO AMPLE MOISTURE AND INSTABILITY. STORMS WILL
GENERALLY MOVE TO THE NORTHWEST TODAY AT 10 TO 15 MPH WITH THE
POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. STILL ACTIVE ON
TUESDAY...ALTHOUGH NOT QUITE AS MANY THUNDERSTORMS ARE EXPECTED ON
TUESDAY COMPARED TO WHAT IS EXPECTED FOR THIS AFTERNOON. A
SIGNIFICANT DROP IN THUNDERSTORM CHANCES DURING THE MIDDLE TO LATTER
PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE
UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A
BIT. THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE
WEEKEND AND EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 2:25 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST MON JUL 14 2014

AZZ509-511-142215-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
225 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 315
PM MST...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR
35 MILES NORTHWEST OF SAFFORD...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CALVA AND BYLAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3330 11035 3323 11000 3299 11012 3301 11033
TIME...MOT...LOC 2125Z 186DEG 4KT 3309 11021

CERNIGLIA
Local storm report, Jul 14, 3:37 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 N ORO VALLEY          32.46N 110.96W
07/14/2014  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL

&&

EVENT NUMBER TWC1400056

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:13 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 13, 5:18 PM MSTBlowing Dust AdvisoryTWCPima, Pinal90 min
Jul 13, 5:55 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 13, 6:15 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 6:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz30 min
Jul 13, 6:42 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 7:07 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 13, 7:24 PM MSTFlash Flood WarningTWCPima96 min
Jul 13, 8:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 13, 8:20 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 14, 2:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 14, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Jul 14, 4:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 14, 4:26 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.